Kentucky, 2013Tornado and Hail in Kentucky, June 9, 2013
June 9, 2013 · NWS RLX · 3 events in 1 county or zone
A warm front in the area and a mid level disturbance helped generate an organized band of thunderstorms in Kentucky during the afternoon. That large cluster of showers and thunderstorms moved northeast through eastern Kentucky during the early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- $1,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front in the area and a mid level disturbance helped generate an organized band of thunderstorms in Kentucky during the afternoon. That large cluster of showers and thunderstorms moved northeast through eastern Kentucky during the early evening hours. The low level flow backed around to the southeast. As a result, a few stronger cells, on the southern edge of this convection, were able to maintain their strength.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 9, 2:03 PM EST, 2 hours 52 minutes earlier.
Area forecast discussion, Jun 9, 2:03 PM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
303 PM EDT SUN JUN 9 2013
.SYNOPSIS...
A WEAK COLD FRONT BUT STRONG UPPER LEVEL DISTURBANCE APPROACH
TONIGHT AND CROSS MONDAY INTO MONDAY NIGHT. HIGH PRESSURE CROSSES
MIDWEEK...THEN LOW PRESSURE LATE WEEK. HIGH PRESSURE END OF WEEK.
&&
.NEAR TERM /THROUGH MONDAY/...
DEARTH OF CLOUDS HAS ALLOWED DECENT SURFACE HEATING TODAY.
MEANWHILE...UPPER LEVEL DISTURBANCE INTERACTING WITH WARM FRONT NEAR
THE OHIO VALLEY WILL CONTINUE MOVING NNE...WITH ASSOCIATED
CONVECTION. INCREASING FLOW BRINGING AN INCREASE IN MOISTURE FROM
THE S COULD...IN COMBINATION WITH THE FORCING AND AFTERNOON
HEATING...LEAD TO STRONG THUNDERSTORMS IN THE WESTERN FRINGES OF THE
FCST AREA BEFORE SUNSET...ESPECIALLY KY PER SPC SLIGHT RISK AND
MCD. MID LEVEL LAPSE RATES REMAIN WEAK WITH A BIT OF A CAP
INDICATED...ESPECIALLY EASTERN AND CENTRAL PORTIONS OF THE AREA.
THAT AND SUNDOWN WILL LIMIT THE AREA TO WHICH THE THREAT FOR STRONG
THUNDERSTORMS WILL REACH.
STLT WATER VAPOR IMAGERY SHOWS TROPICAL CONNECTION FROM ACROSS THE
MEXICAN ISTHMUS AHEAD OF A TROUGH THAT IS RATHER AMPLIFIED FOR
JUNE. THIS FEATURE MOVES E...UNDERCUTTING HUDSON BAY
BLOCK...TONIGHT AND MON. WIDESPREAD SHOWERS ARRIVE OVERNIGHT AND
EXIT MON MIDDAY AND AFTERNOON AS A WEAK SURFACE COLD FRONT MOVES
THROUGH. INCLUDED THUNDERSTORMS IN THE MIX EVEN OVERNIGHT AND MON
MORNING...ON ACCOUNT OF THE STRENGTH OF THE UPPER
FORCING...AVAILABLE MOISTURE AND THE POSSIBILITY FOR ELEVATED
CONVECTION. HAVE ALSO MOVED UP THE START TIME OF THE PRECIPITATION.
MAIN THING TO WATCH IS THE THREAT FOR HEAVY RAINFALL IN THE MOISTURE
PLUME AXIS THAT SETS UP OVER THE MIDDLE OHIO VALLEY EARLY MORNING
MORNING...ANY FLOOD THREAT WOULD BE A BIT MORE LIKELY IN E CENTRAL
OHIO WHERE MOISTURE AND DYNAMICS INTERSECT LOWEST FFG VALUES.
WITH ANY CLEARING MON AFTERNOON...ANOTHER ROUND OF CONVECTION MAY BE
ABLE TO GET GOING LATE IN THE DAY MON BENEATH THE UPPER LEVEL TROUGH
ESPECIALLY GIVEN ONLY MODEST DRYING / COOLING BEHIND THE WEAK FRONT
AND OUR FAST APPROACHING THE SUMMER SOLSTICE.
MILD NT TONIGHT AS WARM FRONT PUSHES THROUGH...IN THE S FLOW AHEAD
OF THE COLD FRONT. LOWS MAY OCCUR ON WET BULBING AFTER ADVECTIVE
AND NOCTURNAL /EVENING/ RISING OF DEW POINTS. FCST LOOKED GOOD IN
LIGHT OF LATEST GUIDANCE OUTSIDE THE LOW MAV. TEMPERATURES MON
COULD GET CLOSER TO MET /HIGHER THAN PREVIOUS FCST/ IF ENOUGH BREAKS
IN THE CLOUDS MATERIALIZE.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORM POSSIBILITIES CONTINUE INTO THIS PERIOD AS
AN UPPER LEVEL LOW APPROACHES THE REGION. AS THE UPPER SYSTEM AND
ASSOCIATED SURFACE FRONT MOVE NORTH EAST...SURFACE HIGH PRESSURE
WILL MAKE A RATHER BRIEF APPEARANCE. HIGH PRESSURE WILL ALLOW FOR
OVERNIGHT TUESDAY TO BE DRY. THIS WILL ONLY LAST A VERY SHORT TIME
AS A WARM FRONT MOVES INTO THE COUNTY WARNING AREA. THIS WILL BRING
ABOUT MORE SHOWERS AND THUNDERSTORM CHANCES...ESPECIALLY NORTH
DURING THE DAY ON WEDNESDAY.
TEMPERATURES WILL BE IN THE 60S DURING THE OVERNIGHT HOURS MONDAY
NIGHT AND TUESDAY NIGHT. HIGHS ON TUESDAY BEHIND THE FRONT WILL BE
COOLER WITH 60S IN THE MOUNTAINS AND 70S ELSEWHERE. A WARMING TREND
DURING THE DAYTIME HOURS WILL OCCUR BY WEDNESDAY. HIGHS WILL BE IN
THE 70S IN THE MOUNTAINS TO THE MID TO UPPER 80S IN THE LOWLANDS.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
MODELS ARE IN GOOD AGREEMENT WITH THE OVERALL PATTERN THROUGH THE
EXTENDED WITH A COUPLE OF SHORTWAVE DISTURBANCES EJECTING OUT OF
UPPER LEVEL NORTHWEST FLOW FIRST ON WEDNESDAY NIGHT AND ANOTHER ON
THURSDAY NIGHT...THERE ARE MODEL DIFFERENCES IN THE SURFACE
RESPONSES TO THE SHORTWAVE PROPAGATION WITH THE ECMWF INCREASING
SURFACE PRESSURE FALLS DUE TO STEEPER MIDLEVEL HEIGHT DECLINES OVER
THE SOUTHERN OHIO VALLEY...WHILE THE GFS HAS A MORE LINEAR
PROGRESSION ASSOCIATED WITH THE SURFACE LOW WITH IT CENTERED EAST OF
THE APPALACHIANS BY THURSDAY AFT...AGREED WITH PREVIOUS FORECAST FOR
THE MOST PART AND PUT MORE EMPHASIS ON ECMWF DUE TO MORE PLAUSIBLE
TIMING WITH SURFACE LOW AND EXPECTED CONVECTIVE PROCESSES SLOWING
THE SYSTEM SLIGHTLY WEDNESDAY THROUGH THURSDAY NIGHT...WITH HIGH
PRESSURE BUILDING IN ON FRIDAY AND HINTS OF MORE PRECIP LATE NEXT
WEEKEND UNDER SIMILAR CONDITIONS...ALSO RELIED HEAVILY ON WPC
GUIDANCE FOR TEMPS AND WINDS.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A WARM FRONT ALONG THE
OHIO VALLEY THIS AFTERNOON AND EVENING.
CONVECTION WILL CONTINUE TO FIRE UP ACROSS THE LOWER OHIO VALLEY AS
FAR E AS E KY THIS AFTERNOON...AND A FEW OF THESE STORMS CAN BECOME
QUITE STRONG. THE CONVECTION WILL WORK ITS WAY UP THROUGH THE
MIDDLE OHIO VALLEY BY EVENING...WITH ADDITIONAL CONVECTION POSSIBLE
IN THE WV MOUNTAINS. THESE STORMS ARE NOT LIKELY TO BECOME AS
STRONG. RIGHT NOW IT APPEARS ALL OF THE STORMS WILL BE SCATTERED
ENOUGH TO EXPLICITLY CODE INTO THE TAFS...WATCH FOR POSSIBLE
AMENDMENTS.
A STRONGER UPPER LEVEL SYSTEM AND WEAK SURFACE COLD FRONT WILL
APPROACH TONIGHT AND MOVE THROUGH THE AREA MON. THIS WILL BRING
MORE WIDESPREAD SHOWERS ALONG WITH A FEW THUNDERSTORMS LATER TONIGHT
INTO MON. HAVE MAINLY VFR CONDITIONS CODED UP FOR THIS...BUT IFR
CONDITIONS CAN EASILY OCCUR WITH HEAVIER RAINFALL.
LIGHT S TO SE SURFACE FLOW WILL STRENGTHEN FROM THE S AND BECOME A
BIT GUSTY LATE TONIGHT AND MON AS LIGHT S FLOW ALOFT BECOMES
MODERATE S BY THIS EVENING AND THEN MODERATE SW MON.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...
FORECAST CONFIDENCE...MEDIUM TO HIGH.
ALTERNATE SCENARIOS: A SHOWER OR THUNDERSTORM MAY DIRECTLY AFFECT A
TAF SITE THIS AFTERNOON AND EVENING. TIMING AND DEGREE OF WORST
CONDITIONS WITH SHOWERS AND THUNDERSTORMS LATE TONIGHT AND MON
COULD VARY.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H M M M M M
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z MONDAY...
IFR POSSIBLE IN LOW CLOUDS AND FOG MON NT...ESPECIALLY IN THE
MOUNTAINS.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...JB/TRM/JM
NEAR TERM...TRM
SHORT TERM...JB
LONG TERM...JM
AVIATION...TRM
Hazardous weather outlook, Jun 9, 2:27 AM EST, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
327 AM EDT SUN JUN 9 2013
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-100730-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
327 AM EDT SUN JUN 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Event by event
1 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Lawrence
- When
- June 9, 4:55 PM EST to 4:56 PM EST
- Where
- Lawrence County, 3.52 mi SW of Ulysses to 3.21 mi SSW of Ulysses
- Rating
- EF0
- Path length
- 0.39 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Crop damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.909, -82.718
A weak tornado descended a steep hillside from the county border. The storm then went across a small narrow valley containing Youngs Branch to the adjacent hilltop.
Peak wind gusts were estimated by the survey team at 75 mph.
Several trees were snapped off or broken coming down the initial hillside. The 2 houses on the second hilltop sustained minor damage to soffits. One half of a barn door was ripped off. There was more soffit damage to the barn. Between the 2 residences, a large metal car port was ripped off and thrown several yards. A large fenced garden was also damaged. There was no hail, but leaves were ripped off the trees and other vegetation. The leaves were left pasted onto all sides of the homes.
Hail, Lawrence
- When
- June 9, 5:03 PM EST
- Where
- Lawrence County, 1.79 mi SSW of Ulysses
- Measured
- 1.25 in hail
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 37.928, -82.698
Leaves were stripped off of trees. The driving rain pasted the leaves against outside walls of homes and on vehicles.
Thunderstorm Wind, Lawrence
- When
- June 9, 5:05 PM EST
- Where
- Lawrence County, 2.14 mi SW of Ulysses to 1.66 mi SSW of Ulysses
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- County Official
- Coordinates
- 37.926, -82.705
Several trees were blown down. One mobile home had its roof ripped off. Another house had a section of its roof damaged. The Walnut Grove Church was also damaged. Electricity was knocked out.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Alabama, June 9 to 10, 20134 deaths · 2 events
- Wildfire in California, June 9 to 20, 201310 injured · 1 event
- Damaging Winds in Mississippi, June 9, 2013$155,000 · 50 kt wind · 2 events
- Damaging Winds in Utah, June 9 to 12, 2013$50,000 · 59 kt wind · 8 events
- Flash Flooding and Damaging Winds in North Carolina, June 9, 2013$50,000 · 55 kt wind · 6 events
- Tornadoes in Tennessee, June 9, 2013EF1 · 2 events
- Flash Flooding and Hail in Virginia, June 9, 2013$23,000 · 1.25 in hail · 7 events
- Tornado and Hail in Kentucky, June 9, 2013$17,000 · EF0 · 12 events
- Hail and Damaging Winds in South Carolina, June 9, 201350 kt wind · 8 events
- Hail and Damaging Winds in Tennessee, June 9, 2013$9,000 · 1 in hail · 7 events
- Funnel Clouds in Iowa, June 9, 20136 events
- Flash Flooding in Virginia, June 9 to 10, 20136 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445391, 445090, 445091.